Alert archive / Louisiana / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 175, NWS New Orleans, LA
NWS New Orleans, LA issued this severe thunderstorm warning at Dec 13, 2003, 8:24 AM CST for Saint Bernard Parish, Louisiana. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 13, 2003, 8:24 AM CST (14:24 UTC)
- Expired
- Dec 13, 2003, 9:00 AM CST
- In force
- 36 min
- Issued by
- NWS New Orleans, LA
- Area
- Counties, with a storm outline in the text
County Saint Bernard Parish, LA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 2.4 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 734 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 384 m²/s²
- 0-3 km storm-relative helicity
- 459 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KLIX 131424
SVRNEW
LAC087-131500-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
824 AM CST SAT DEC 13 2003
THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
ST. BERNARD PARISH IN SOUTHEAST LOUISIANA
* UNTIL 900 AM CST
* AT 822 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER YSCLOSKEY...OR ABOUT 16 MILES SOUTHEAST OF
CHALMETTE...MOVING NORTHEAST AT 45 MPH.
SEVERE THUNDERSTORMS CAN CAUSE TORNADOES WITH LITTLE OR NO WARNING.
THIS IS A DANGEROUS STORM WITH DAMAGING WINDS...STAY INDOORS AWAY
FROM WINDOWS.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.
LAT...LON 2980 8980 2990 8971 2989 8969 3010 8946
3005 8942 3008 8931 3015 8920 3008 8926
3000 8942 2997 8938 2988 8959 2978 8978
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 13, 3:30 AM CST, 4 hours 54 minutes earlier.
Area forecast discussion, Dec 13, 3:30 AM CST, 4 hours 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA 330 AM CST SAT DEC 13 2003 .DISCUSSION... BIG DIFFERENCES WILL BE PLAYING OUT TODAY ACROSS THE AREA. THE WARM SECTOR OF THE COLD FRONT DEVELOPING OVER THE NW GULF WILL NOT MAKE TO MUCH PROGRESS INLAND TODAY. THIS WILL KEEP SH/TS ACTIVITY OVER THE GULF AND COASTAL LOCATIONS WITH THE AREA BEING STACKED IN A 3 TIER STYLE. FROM NORTH TO SOUTH WILL KEEP 100% POPS ALL OVER BUT WILL KEEP ONLY RAIN NORTH...SHOWERS WITH ISOLATED TS OVER THE MID PORTION OF THE AREA...AND COASTAL INCLUDING NEW ORLEANS PROPER WILL GO WITH SH/TS. STRONG THETA-E GRADIENT EXISTS THIS MORNING AND THIS SHOULD BE THE CASE ALL DAY. MOISTURE WILL BE BROUGHT IN ALONG THE COAST DEVELOPING SFC BASED TS OVER THE NORTHERN GULF THEN TRANSITIONING INTO A LARGE AREA OF SHRA AS THE MOISTURE MOVES UP THE OE GRADIENT PRODUCING A LOT OF ELEVATED RAIN TODAY. A STRONG SHORT WAVE WILL MOVE IN AROUND LATE MORNING CAUSING SOME OF THESE TS ALONG THE COAST TO BECOME STRONG TO SEVERE AND WILL STACK THE HWO WITH THIS WORDING MAINLY FOR COASTAL LOCATIONS. PROLONGED RAIN EVENT TODAY MAY LEAD TO A FEW AREAS WITH STANDING WATER IN LOW LYING SPOTS BUT WIDESPREAD FLOODING PROBLEMS ARE NOT EXPECTED. THE MAIN EFFECT TODAY WILL BE COLD AND RAINY FOR MOST FOLKS ESPECIALLY SINCE THE DRY AIR AT THE SFC WILL HELP EVAPORATIONAL COOLING KEEPING THINGS RAW TO SAY THE LEAST. PERSONS ALONG THE COAST WILL ENDURE A DIFFENT ATMOSPHERE AS SHEAR AND SRH PROFILES GO THROUGH THE ROOF TODAY. STRONG STORM RELATIVE HELICITY VALUES FROM 400 TO 500 BEING PRODUCED BY STRONG DIRECTIONAL AND SPEED SHEAR IMMEDIATELY OFF THE SFC AND STORM MOTION PERPENDICULAR TO THE MEAN FLOW ALONG WITH A VERY LOW LCL AT AROUND 1000MB WILL HELP SOME OF THESE TS PRODUCE ISOLATED TORNADOES AND WATERSPOUTS. THE MAIN CONCERN FOR ALL THE NORTHERN GULF WILL BE HIGH WINDS ASSOCIATED WITH TS. WILL MENTION ALL 3 PROBLEMS THOUGH WITH TS ALONG THE COAST WITH WINDS...HAIL AND ISO TORS. WILL KEEP ONLY WINDS AND HAIL FOR COASTAL MISS COUNTIES THOUGH. && .PRELIMINARY POINT TEMPS/POPS... MCB 54 38 54 32 / ++ 20 00 00 BTR 54 41 54 34 / ++ 20 00 00 MSY 64 44 57 40 / ++ 20 00 00 GPT 60 40 56 34 / ++ 30 00 00 && .LIX WATCHES/WARNINGS/ADVISORIES .LA...NONE .MS...NONE .MS AND SE LA COASTAL WATERS...SMALL CRAFT ADVZY...ALL COASTAL WATERS INCLUDING LAKES. && 17
Hazardous weather outlook, Dec 13, 5:30 AM CST, 2 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW ORLEANS LA 530 AM CST SAT DEC 13 2003 LAZ034>039-046>050-MSZ068>071-077-131700- AMITE-ASCENSION-EAST BATON ROUGE-EAST FELICIANA-IBERVILLE-LIVINGSTON- PEARL RIVER-PIKE-POINTE COUPEE-ST HELENA-TANGIPAHOA-WALTHALL- WASHINGTON-WEST BATON ROUGE-WEST FELICIANA-WILKINSON- 530 AM CST SAT DEC 13 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL LOUISIANA AND EXTREME SOUTH MISSISSIPPI. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... THE LEADING EDGE OF A LARGE AREA OF SHOWERS AND ISOLATED THUNDERSTORMS WILL MOVE INTO THE UPPER ATCHFALAYA BASIN THOUGHOUT THE MORNING. THIS ACTIVITY WILL CONTINUE TO MOVE EAST AT 30 MPH INTO THE GREATER BATON ROUGE AREA AND MCCOMB AREAS THROUGH MUCH OF THE DAY. NO HAZARDOUS WEATHER IS EXPECTED THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS... THUNDERSTORMS WILL AGAIN BE POSSIBLE TUESDAY AS ANOTHER COLD FRONT MOVES ACROSS THE AREA. NO HAZARDOUS WEATHER IS EXPECTED THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS NOT REQUESTED AT THIS TIME. LAZ040-MSZ080>082-131700- HANCOCK-HARRISON-JACKSON-ST TAMMANY- 530 AM CST SAT DEC 13 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST LOUISIANA AND EXTREME SOUTHWEST...SOUTH AND COASTAL MISSISSIPPI. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... THE LEADING EDGE OF A LARGE AREA OF SHOWERS AND THUNDERSTORMS WILL MOVE INTO ST TAMMANY PARISH AND COASTAL MISSISSIPPI SHORTLY AFTER DAYBREAK. THIS ACTIVITY WILL CONTINUE TO MOVE EAST AT 30 MPH OVER THE AREA THROUGH MUCH OF THE DAY. SOME STORMS MAY BE STRONG TO SEVERE. THE MAIN THREAT WILL BE DAMAGING WIND GUSTS AND HAIL. MARINE... SMALL CRAFT ADVISORY IS IN EFFECT FOR THE COASTAL WATERS INCLUDING THE SOUTHEAST LOUISIANA TIDAL LAKES. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS... THUNDERSTORMS WILL AGAIN BE POSSIBLE TUESDAY AS ANOTHER COLD FRONT MOVES ACROSS THE AREA. MARINE... SMALL CRAFT ADVISORY CONDITIONS ARE EXPECTED TO PERSIST THROUGH SUNDAY MORNING ACROSS THE GULF COASTAL WATERS WITH WINDS OF 20 TO 25 KNOTS IN THE THE WAKE OF THE LOW PRESSURE AREA THAT MOVES THROUGH. SMALL CRAFT CONDITIONS ARE EXPECTED TO DEVELOP ON TUESDAY AS A COLD FRONT APPROACHES AND MOVES THROUGH THE AREA. .SPOTTER INFORMATION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS NOT REQUESTED AT THIS TIME. LAZ056>070-131700- ASSUMPTION-LOWER JEFFERSON-LOWER LAFOURCHE-LOWER PLAQUEMINES- LOWER ST BERNARD-LOWER TERREBONNE-ORLEANS-ST CHARLES-ST JAMES- ST JOHN THE BAPTIST-UPPER JEFFERSON-UPPER LAFOURCHE- UPPER PLAQUEMINES-UPPER ST BERNARD-UPPER TERREBONNE- 530 AM CST SAT DEC 13 2003 .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... THE LEADING EDGE OF A LARGE AREA OF SHOWERS AND THUNDERSTORMS WILL MOVE INTO SOUTHEAST LOUISIANA AROUND DAYBREAK. THIS ACTIVITY WILL CONTINUE TO MOVE EAST AT 30 MPH OVER THE AREA THROUGH MUCH OF THE DAY. SOME STORMS MAY BE STRONG TO SEVERE. THE MAIN THREAT WILL BE DAMAGING WINDS...HAIL AND ISOLATED TORNADOES. MARINE... SMALL CRAFT ADVISORY IS IN EFFECT FOR THE COASTAL WATERS INCLUDING THE SOUTHEAST LOUISIANA TIDAL LAKES. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS... THUNDERSTORMS WILL AGAIN BE POSSIBLE TUESDAY AS ANOTHER COLD FRONT MOVES ACROSS THE AREA. MARINE... SMALL CRAFT ADVISORY CONDITIONS ARE EXPECTED TO PERSIST THROUGH SUNDAY MORNING ACROSS THE GULF COASTAL WATERS WITH WINDS OF 20 TO 25 KNOTS IN THE THE WAKE OF THE LOW PRESSURE AREA THAT MOVES THROUGH. SMALL CRAFT CONDITIONS ARE EXPECTED TO DEVELOP ON TUESDAY AS A COLD FRONT APPROACHES AND MOVES THROUGH THE AREA. .SPOTTER INFORMATION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS NOT REQUESTED AT THIS TIME. 17
In the hours before
Special weather statement, Dec 13, 6:19 AM CST, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW ORLEANS LA 619 AM CST SAT DEC 13 2003 LAZ049-056>060-065-131319- ASCENSION-ASSUMPTION-ST CHARLES-ST JAMES-ST JOHN THE BAPTIST- UPPER LAFOURCHE-UPPER TERREBONNE- 619 AM CST SAT DEC 13 2003 ...A LINE OF THUNDERSTORMS WITH STRONG WIND GUSTS WILL MOVE ACROSS RIVER PARISHES THIS MORNING... AT 610 AM CST...RADAR INDICATED A FAST MOVING LINE OF SHOWERS AND THUNDERSTORMS...EXTENDING SOUTHERN ASSUMPTION PARISH TO NORTHERN TERREBONNE PARISH...MOVING TO THE NORTHEAST AT 40 TO 45 MPH. THIS LINE WILL PRODUCE STRONG WIND GUSTS TO 45 MPH AS IT MOVES INTO LABADIEVILLE AND THIBODAUX BEFORE 7 AM. THIS LINE WILL CONTINUE EASTWARD INTO HOUMA...RACELAND AND DES ALLEMANDS BETWEEN 7 AND 730 AM. AT 527 AM CST...SALT POINT OBSERVATION MEASURED A WIND GUST NEAR 36 MPH. 18
Special weather statement, Dec 13, 7:00 AM CST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW ORLEANS LA 700 AM CST SAT DEC 13 2003 LAZ060>064-131353- ORLEANS-ST CHARLES-UPPER JEFFERSON-UPPER PLAQUEMINES- UPPER ST BERNARD- 700 AM CST SAT DEC 13 2003 ...A LINE OF THUNDERSTORMS WITH STRONG WIND GUSTS WILL MOVE ACROSS THE NEW ORLEANS METRO AREA THIS MORNING... AT 657 AM CST...RADAR INDICATED A FAST MOVING LINE OF SHOWERS AND THUNDERSTORMS...OVER SAINT CHARLES PARISH...MOVING TO THE NORTHEAST AT 40 TO 45 MPH. THIS LINE WILL PRODUCE STRONG WIND GUSTS TO 45 MPH AS IT MOVES INTO DES ALLEMANDS...BUTTE...DESTREHAN AND HARAHAN BEFORE 730 AM. IN ADDITION...PEA SIZED HAIL WILL ACCOMPANY THE STRONGER STORMS. THIS LINE WILL CONTINUE EASTWARD INTO KENNER...METAIRIE AND NEW ORLEANS METRO AREA BEFORE 8 AM. AT 630 AM CST...SMALL MARBLE SIZED HAIL WAS REPORTED IN GRAY. 18
Local storm report, Dec 13, 8:07 AM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS, LA
807 AM CST SAT DEC 13 2003
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0625 AM GIBSON LA WIND DAMAGE
12/13/03 TERREBONNE SEVERAL TREES AND POWER
LINE DOWNED. REPORTED BY
EMERGENCY MANAGEMENT
0630 AM SCHRIEVER LA WIND DAMAGE
12/13/03 TERREBONNE SIDING RIPPED OFF A
TRAILER. REPORTED BY
EMERGENCY MANAGEMENT
0630 AM GRAY LA .50 INCH HAIL
12/13/03 TERREBONNE SMALL MARBLE SIZED HAIL
AND GUSTY WINDS REPORTED BY
STATE POLICE TROOP C GRAY.
0635 AM THIBODAUX LA WIND DAMAGE
12/13/03 LAFOURCHE TREES AND POWER LINES
DOWNED. REPORTED BY
EMERGENCY MANAGEMENTThe office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 13, 6:34 AM CST | Severe Thunderstorm Warning | LIX | Lafourche, Terrebonne | 26 min |
| Dec 13, 7:29 AM CST | Special Marine Warning | LIX | 46 min | |
| Dec 13, 7:33 AM CST | Special Marine Warning | LIX | 117 min | |
| Dec 13, 8:50 AM CST | Special Marine Warning | LIX | 55 min | |
| Dec 13, 8:50 AM CST | Special Marine Warning | LIX | 55 min | |
| Dec 13, 10:00 AM CST | Special Marine Warning | LIX | 2 hr |
Nearby
Severe Thunderstorm Warnings in Louisiana, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.